Economics at your fingertips  

Selection correction and sensitivity analysis for ordered treatment effect on count response

Myoung-jae Lee

Journal of Applied Econometrics, 2004, vol. 19, issue 3, 323-337

Abstract: In estimating the effect of an ordered treatment τ on a count response y with an observational data where τ is self-selected (not randomized), observed variables x and unobserved variables ϵ can be unbalanced across the control group (τ = 0) and the treatment groups (τ = 1, …, J). While the imbalance in x causes 'overt bias' which can be removed by controlling for x, the imbalance in ϵ causes 'covert (hidden or selection) bias' which cannot be easily removed. This paper makes three contributions. First, a proper counter-factual causal framework for ordered treatment effect on count response is set up. Second, with no plausible instrument available for τ, a selection correction approach is proposed for the hidden bias. Third, a nonparametric sensitivity analysis is proposed where the treatment effect is nonparametrically estimated under no hidden bias first, and then a sensitivity analysis is conducted to see how sensitive the nonparametric estimate is to the assumption of no hidden bias. The analytic framework is applied to data from the Health and Retirement Study: the treatment is ordered exercise levels in five categories and the response is doctor office visits per year. The selection correction approach yields very large effects, which are however ruled out by the nonparametric sensitivity analysis. This finding suggests a good deal of caution in using selection correction approaches. Copyright © 2004 John Wiley & Sons, Ltd.

Date: 2004
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link) Link to full text; subscription required (text/html) Supporting data files and programs (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252

DOI: 10.1002/jae.743

Access Statistics for this article

Journal of Applied Econometrics is currently edited by M. Hashem Pesaran

More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing ().

Page updated 2020-07-05
Handle: RePEc:jae:japmet:v:19:y:2004:i:3:p:323-337